In August 2022, the United States Drug Enforcement Agency (DEA) issued a warning about brightly colored fentanyl available across the U.S. The DEA warned that drug cartels could be targeting children and young people with this colorful fentanyl, known as rainbow fentanyl.
How worried should parents be about rainbow fentanyl? Learn more about what it is and how you can keep your kids away from it.
What Is Fentanyl?
Fentanyl is a synthetic opioid that doctors prescribe to treat severe pain. But people also can make it illicitly and sell it on the drug market. It is up to 50 times stronger than heroin and 100 times stronger than morphine, according to the Centers for Disease Control and Prevention (CDC).
Fentanyl is short-acting but potent. It often gets mixed with other drugs, and even small doses can kill you. Synthetic opioids like fentanyl are the most common drugs involved in overdoses. Over 150 people die per day from overdoses related to fentanyl and other synthetic opioids, the CDC says.
Never Miss a Beat!
Subscribe to Our HealthBeat Newsletter!
Thank you for subscribing!
You are already subscribed.
Sorry, an error occurred. Please try again later.
Get Healthy Tips Sent to Your Phone!
What Is Rainbow Fentanyl?
Rainbow fentanyl is fentanyl in a colorful form. In its August bulletin, the DEA said it had seized rainbow fentanyl in the form of pills, powder, and even blocks that resembled sidewalk chalk.
“Basically, it’s fentanyl mixed with bright colors in all sorts of different shapes,” says Dr. Tony Pizon, MD, chief, Medical Toxicology, UPMC. “It’s a high-potency opioid, and one little pressed pill could be enough to kill a child. Symptoms of exposure could include altered mental status, coma, and suffocating to death. This is extremely concerning.”
Why Is Rainbow Fentanyl Dangerous?
The DEA said that drug cartels could be targeting kids with rainbow fentanyl because the bright colors make it look less dangerous. But rainbow fentanyl is just as dangerous as other forms of fentanyl. Even small amounts can kill you.
Even if young children and young people aren’t buying the drugs themselves, they could become unintended victims of it. Dr. Pizon says many families struggle with addiction. If someone buys rainbow fentanyl and leaves it out, it’s possible for a child to take it by accident.
Protecting Your Family from Rainbow Fentanyl
Because rainbow fentanyl is so deadly, taking preventive steps to avoid accidental ingestion is important. If you have rainbow fentanyl in your home, keep it in a secure place where your children cannot find it accidentally.
You should know the signs of opioid overdose, which include:
- Breathing problems.
- Small or constricted eye pupils.
- Choking or gurgling.
- Limp body.
- Cold, clammy skin.
- Discolored lips, nails, or skin.
- Loss of consciousness.
Call 911 immediately if you see signs of an overdose.
You also should keep naloxone in your home in case of accidental overdose. Naloxone, also known as Narcan, can reverse the effects of overdose if given soon enough.
You can get help if you or a loved one is struggling with opioid addiction. Visit us online to find substance use treatment near you. You also can call the Substance Abuse and Mental Health Service Administration’s 24/7 hotline at 1-800-662-4357 for help getting treatment or referrals.
Rainbow Fentanyl and Halloween
Because rainbow fentanyl can look like candy in some forms, some people have warned that it could be dangerous for trick-or-treaters.
Dr. Pizon says that while children could ingest rainbow fentanyl by accident, he doesn’t believe Halloween is a specific danger.
“I really don’t think people are going to go door to door and get rainbow fentanyl in their trick-or-treat bags,” he says. “However, what we do see a lot of is little kids see something colorful, a pill that looks like candy, on the counter, and they’re going to eat it.
“What I’m really worried about is a lot of families are dealing with addiction, and a lot of families don’t put their paraphernalia away. And so if there’s a brightly colored fentanyl-containing pill that looks like candy, I could easily see a child get into that. So that’s more of what I’m worried about than the actual door-to-door trick-or-treating issue.”
If you are worried about rainbow fentanyl for Halloween, tell your kids to throw away anything that isn’t in a secure individual wrapper. Make it part of a safety talk before your child goes trick-or-treating, where you cover other topics like street safety.
UPMC Children’s is dedicated to keeping your family safe at all times. For more information, visit us online.
Editor's Note: This article was originally published on , and was last reviewed on .
Headquartered in Pittsburgh, UPMC is a world-renowned health care provider and insurer. We operate 40 hospitals and 800 doctors’ offices and outpatient centers, with locations throughout Pennsylvania, Maryland, New York, West Virginia, and internationally. We employ 4,900 physicians, and we are leaders in clinical care, groundbreaking research, and treatment breakthroughs. U.S. News & World Report consistently ranks UPMC Presbyterian Shadyside as one of the nation’s best hospitals in many specialties and ranks UPMC Children’s Hospital of Pittsburgh on its Honor Roll of America’s Best Children’s Hospitals. We are dedicated to providing Life Changing Medicine to our communities.